Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 26, 2002

Hypoglycemia

Question from Murrieta, California, USA:

A few days ago, my nine year old son, who has had type�1 diabetes for seven years, had a blood sugar of 60 mg/dl [3.3 mmol/L], and as I was preparing to bring him a juice (he was still sleeping), I looked up to see him walking into the kitchen. He declined the juice and said he wanted cereal. Since he wasn't that low, I let him have the cereal instead, but within no more than two minutes, as he was sitting down and taking his first bite, he had a seizure. I'm very perplexed about this because when he had his first seizure three years ago, his blood sugar was something like 35 mg/dl [1.9 mmol/L]. The ironic thing was that the day before, I noticed that he was running low, so I cut his evening insulin in half (from 1 unit of Lente, to 1/2 unit), and gave him a mini candy bar as a bed time snack (a special reward he got from youth group at church). Could he have seized earlier in the night and was able to come out of it naturally, yet was still low and vulnerable to another seizure? His endocrinologist did not have any answers for me. (Also, his A1cs have been higher than I would like, around 9%).

Answer:

Like you, I am puzzled by this story. On the one hand, the hemoglobin A1c of 9% shows that blood sugars have generally been too high, while on the other hand, it seems odd to have morning hypoglycemia after such a very small dose of evening Lente. However, I do think that this is a situation that needs to be evaluated.

The first step is to develop a profile of blood sugars throughout the twenty-four hours for three days or so, including at least one weekend day. In so far as possible, you should do all blood sugars and give all injections yourself under the guise of giving your son a rest while the problem is worked out. This should give you an idea as to whether blood sugars at night are running low, and whether this is at all related to strenuous exercise during the preceding afternoon or poor appetite at supper.

Without knowing what insulins are presently being used and in what amount, it’s not appropriate to suggest any changes, but I would talk to your son’s doctor about switching to a new insulin called Lantus (insulin glargine), which given at bedtime provides a peak free insulin level for 24 hours and has been shown to diminish nocturnal hypoglycemia. This is equivalent to the basal insulin on an insulin pump. The before-breakfast blood glucose is a good measure of the correctness of the dose. At the same time, a change should be made to Humalog or Novolog at meal times to control the blood sugar rise after meals. Because it acts so quickly and has a shorter action than Regular, it can be given right after a meal in order to adjust for the pre meal blood sugar level and for appetite and the ‘carb’ content of a meal.

If this ‘intensive’ approach does not bring down the A1c, it might be worth considering a pump which is expensive. If the seizures persist in the absence of hypoglycemia, then further evaluation is needed.

DOB